• Revenue Cycle Management
  • COVID-19
  • Reimbursement
  • Diabetes Awareness Month
  • Risk Management
  • Patient Retention
  • Staffing
  • Medical Economics® 100th Anniversary
  • Coding and documentation
  • Business of Endocrinology
  • Telehealth
  • Physicians Financial News
  • Cybersecurity
  • Cardiovascular Clinical Consult
  • Locum Tenens, brought to you by LocumLife®
  • Weight Management
  • Business of Women's Health
  • Practice Efficiency
  • Finance and Wealth
  • EHRs
  • Remote Patient Monitoring
  • Sponsored Webinars
  • Medical Technology
  • Billing and collections
  • Acute Pain Management
  • Exclusive Content
  • Value-based Care
  • Business of Pediatrics
  • Concierge Medicine 2.0 by Castle Connolly Private Health Partners
  • Practice Growth
  • Concierge Medicine
  • Business of Cardiology
  • Implementing the Topcon Ocular Telehealth Platform
  • Malpractice
  • Influenza
  • Sexual Health
  • Chronic Conditions
  • Technology
  • Legal and Policy
  • Money
  • Opinion
  • Vaccines
  • Practice Management
  • Patient Relations
  • Careers

Multiple Comorbidities, Multiple Drugs = Risk for Delirium

Article

Elderly patients with multiple co-morbidities who take many medications are at an elevated risk for delirium, said Belinda Vicioso, MD. "Patients on more than 4 drugs have an eight-fold greater chance of becoming delirious than comparable elderly people," she explained.

Elderly patients with multiple co-morbidities who take many medications are at an elevated risk for delirium, said Belinda Vicioso, MD. "Patients on more than 4 drugs have an eight-fold greater chance of becoming delirious than comparable elderly people," she explained.

Narcotics, anticholinergics, and benadryl are particularly likely to trigger delirium, said Dr. Vicioso, associate professor of internal medicine, University of Texas Southwestern, Dallas.

Delerium is a state of diminished cognitive ability that can last up to 24 weeks and is different from confusion (a short-term condition) and dementia (long-term), she said. Delirium, which can by hypo- or hyper-active, is present in 30% of all emergency room visitors and is similarly common in intensive care unit and post-op populations, Dr. Vicioso noted.

Delirium increases patient morbidity but is often missed by clinicians. "In one study, greater than 40% of depression inpatients were incorrectly diagnosed?they had hypoactive delirium," she said.

Bedside tests can accurately assess delirium. Tests that evaluate cognition such as asking a patient to recite days of the week backwards are effective. Another simple test is to ask the patient to squeeze the physician's hand when the doctor says the letter "A" amid saying other letters, said Dr. Vicioso.

In addition to polypharmacy, the causes of delirium include infections, low oxygen, intoxication, pain, and underperfusion (caused by stroke, heart failure and other conditions), she said.

According to Dr. Vicioso, treatment for delirium includes Haldol (1 mg IM). Observe the effect every 30 minutes. A scheduled dose should then be started if needed. "Delirium usually does not improve within the first 2-3 days. We allow the patient to sleep as much as possible. We time taking vital signs with giving meds to minimize awakenings," she said.

Only 10-20% of hospitalized patients with delirium will have the condition completely resolved before leaving the hospital.

Related Videos
© National Institute for Occupational Safety and Health
© National Institute for Occupational Safety and Health
© National Institute for Occupational Safety and Health
© National Institute for Occupational Safety and Health
© National Institute for Occupational Safety and Health